MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Catalog Number ZSLE-9-90-ZT
Medical Device Problem Code Inadequacy of Device Shape and/or Size (1583)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/25/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
During a procedure on a (b)(6) male patient, the mainbody was placed initially.Then the 9 mm x 90 mm endovascular iliac leg graft was placed but it was too short.After the procedure, the physician measured the leg graft via x-ray and the graft measured a 9 mm x 74 mm long leg instead.A section of the device did not remain inside the patient's body.According to the initial reporter, the patient did not require any additional procedures nor experience any adverse effects due to this occurrence.The implanted leg graft is short, but the patient is reported to be doing fine.
 
Additional Manufacturer Narrative
(b)(4).Clinical assessment: information from imaging reported: "based on these cta findings, it is reasonably certain that a zsle 74 was implanted on the right and a zsle 90 implanted on the left with left stent under some longitudinal compression"."the imaging confirms a zsle-11-74 on the right and a zsle-9-90 on left.Based on the new available information it is reasonable to suggest that the root cause of the event might be associated with the medical procedure.Consequently an incorrectly packaged stent is excluded." investigation - evaluation: a review of the complaint history, dimensional verification, device history record, instructions for use (ifu), manufacturing instructions, specifications, trends, quality control and visual inspection of the returned device was conducted during the investigation.The device is shipped with an instruction for use (ifu) that describes the intended use, specific items are addressed such as a list of warnings and precautions, as well as instructions for proper placement and use of this device.The visual inspection of the returned device reported that the imaging and the delivery system were returned to assist in this investigation.The delivery system was examined and no damage was found on the device.Findings: pre and post implantation ctas are provided along with the complaint report.The cta and complaint report provided conflicting data as to the lengths and diameters of each limb except for the following findings.First, the contralateral limb was the left limb.Second, 5 complete courses of spiral were identified on the right limb and 6 on the left.Third, the right limb length on centerline reconstruction measured 91.7mm and the left 97.8mm.Fourth, the left stent was longitudinally compressed while the right was not.Finally, because the measurement of stent lengths by the operator was performed by x-ray and not cta, the cta was reconstructed to simulate x-ray.On this format, the shorter stent was clearly on the right.So in conclusion, based on these cta findings, it is reasonably certain that a zsle 74 was implanted on the right and a zsle 90 implanted on the left with left stent under some longitudinal compression.The complaint report does not specify whether the complaint limb was implanted on the right or left.The statement that the complaint limb was placed after the mainbody is not specific enough to assume the contralateral (left limb) is being referred to.The pre-implantation cta demonstrated a 9 mm in diameter left common iliac artery while the right was 11 mm.Inside the aneurysm sac the unconstrained left limb below the proximal sealing stent taper measured 9 mm in diameter.The right stent measured 11 mm in diameter inside the right common iliac artery.These measurements strongly support that the implanted stent diameters were 9mm left and 11 mm right.Impression: the imaging confirms a zsle-11-74 on the right and a zsle-9-90 on the left.Consequently an incorrectly packaged stent is excluded.Significant findings relative to the patient's anatomy were not observed.Significant findings relative to the disease state were not observed.Significant findings relative to the use of the device were not observed.The stent was implanted longitudinally compressed.Significant findings relative to the design or performance of the device were not observed.Cause of adverse events was not observed.The complaint device was not returned therefore, no physical examinations could be performed; however, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Based on the clinical review and image analysis, longitudinal graft compression is present which would result in a shorter deployed length.The total length of the complaint graft was 97.8 mm when deployed instead of 112 mm.In order to measure 90 mm according to the labeling, the proximal sealing stent, 22 mm long, is subtracted from the total length.Therefore, the graft appeared to be 75.8 mm long instead of 90 mm after deployment.Compression or bunching of the stent points can occur if the delivery system is advanced in the caudal direction while the sheath is being pulled back to expose the graft during deployment.Compression may also occur due to restrictive anatomy or due to manufacturing / compression during loading.In a deployment test performed on 8/24/16, it can be seen that, in an unconstrained environment, the zsle grafts exit the delivery device slightly compressed ¿86 mm out of 90 mm in a zsle-13-90-zt¿, appearing as a shorter length unless stretched.According to the design verification reports, 86 mm is within specifications 90 +/- 5.56.Two zsle-13-90-zt devices, ¿lot #s 7077689 and 7085030¿ measured the un-deployed graft lengths under x-ray.The device was measured according to the label ¿from the distal end of the distal sealing stent to the distal end of the proximal sealing stent¿, and the un-deployed length was seen to be approximately 74 mm for each device.This compression during loading could affect the deployed final length of the graft.Based on all of the above information, it can be confirmed that the limb delivered to the customer was a zsle-9-90-zt, which was significantly compressed upon deployment.We are unable to determine the root cause, as it may be due to user technique, device manufacturing, or anatomy.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.
 
Event or Problem Description

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5553748
Report Number1820334-2016-00200
Device Sequence Number486242
Product Code MIH
UDI-Device Identifier10827002552217
UDI-Public(01)10827002552217(17)181022(10)6278904
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/14/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberZSLE-9-90-ZT
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date02/25/2016
Device Age4 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/14/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/07/2016
Supplement Report FDA Received Date11/09/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age77 YR